Alert archive / Louisiana / Tornado Warnings in 2025

Tornado Warning 31, NWS New Orleans, LA

May 9, 2025Plaquemines Parish, Louisiana

NWS New Orleans, LA issued this tornado warning at May 9, 2025, 11:56 AM CDT for Plaquemines Parish, Louisiana. It was in force for 27 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 9, 2025, 11:56 AM CDT (16:56 UTC)
Expired
May 9, 2025, 12:23 PM CDT
In force
27 min
Issued by
NWS New Orleans, LA
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

County Plaquemines Parish, LA

The radar

The Hammond radar (KHDC), 188 km from the middle of the area, began a volume at 16:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 9, 12:18 PM CDTMARINE TSTM WIND 488 Se Venice, LAThe Pilot Town NOS gauge measured a thunderstorm wind gust of 48 mph or 42 knots.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 4.9 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2025-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 621 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2025-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
621 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
1052 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

083 
WFUS54 KLIX 091656
TORLIX
LAC075-091745-
/O.NEW.KLIX.TO.W.0031.250509T1656Z-250509T1745Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service New Orleans LA
1156 AM CDT Fri May 9 2025

The National Weather Service in New Orleans has issued a

* Tornado Warning for...
  Southeastern Plaquemines Parish in southeastern Louisiana...

* Until 1245 PM CDT.

* At 1156 AM CDT, a thunderstorm capable of producing a waterspout
  was located just offshore 10 miles south of Venice, or 36 miles
  southeast of Port Sulphur, moving northeast at 25 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated waterspout moving onshore.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  southeastern Plaquemines Parish.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!

If on or near areas of water, get away and move indoors or inside a
vehicle. Remember, lightning can strike out to 15 miles from the
parent thunderstorm. If you can hear thunder, you are close enough to
be struck by lightning. Move to safe shelter now!  Do not be caught
on the water in a thunderstorm.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 2904 8925 2899 8931 2912 8946 2915 8947
      2936 8924 2935 8923 2937 8922 2937 8917
      2924 8906 2921 8898 2918 8898 2898 8919
TIME...MOT...LOC 1656Z 228DEG 22KT 2913 8931 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

KLG
1 follow-up statement
468 
WWUS54 KLIX 091723
SVSLIX

Severe Weather Statement
National Weather Service New Orleans LA
1223 PM CDT Fri May 9 2025

LAC075-091733-
/O.CAN.KLIX.TO.W.0031.000000T0000Z-250509T1745Z/
Plaquemines LA-
1223 PM CDT Fri May 9 2025

...THE TORNADO WARNING FOR SOUTHEASTERN PLAQUEMINES PARISH IS
CANCELLED...

The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.  However, gusty winds and
heavy rain are still possible with this thunderstorm.

&&

LAT...LON 2904 8925 2899 8931 2912 8946 2915 8947
      2936 8924 2935 8923 2937 8922 2937 8917
      2924 8906 2921 8898 2918 8898 2898 8919
TIME...MOT...LOC 1719Z 228DEG 22KT 2924 8917 

$$

KLG

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this tornado warning went out at May 9, 6:36 AM CDT, 5 hours 20 minutes earlier.

Area forecast discussion, May 9, 6:36 AM CDT, 5 hours 20 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
636 AM CDT Fri May 9 2025

...New AVIATION...

.SHORT TERM...
(Today through Saturday)
Issued at 340 AM CDT Fri May 9 2025

Upper trough is over east Texas and the western Gulf this morning,
with ridging near Bermuda and over the Intermountain West. A weak
frontal boundary was over northern portions of the area this
morning, with dew points near or above 70 to the south of the
boundary. Radar showed some weak precipitation echoes near the
Louisiana coast in what appears to be a deformation zone. An MCS
was noted on radar mosaics about 100 miles east of the lower Texas
coastline.

Thursday was rather quiet weatherwise, but that looks to change
later today. The upper trough to the west will close off a low
over western Louisiana overnight tonight, then remain stationary
on Saturday. Weak low pressure will likely develop over or near
our western coastal waters later tonight, then track toward the
western Florida Panhandle on Saturday. Precipitable water values
that were near 1.1 inches Thursday evening will recover to about
1.5 inches this morning and then to 1.5 to 1.7 inches near and to
the east of the surface low later tonight. Widespread showers look
to be almost certain later today, but instability looks to be
rather limited, with strong storms not looking as likely as what
occurred Wednesday. That would especially be the case if the MCS
over the western Gulf maintains its identity for much of the day.
It would block the best moisture inflow from reaching the area.
That being said, rain is likely to remain fairly efficient across
the area, and could be locally heavy. Rain amounts of 1 to 2
inches look to be pretty common over the next 24 hours, with
locally higher amounts possible. Most areas should be able to
handle that much, as the rain that occurred Wednesday has had time
to run off. Probabilities of seeing 3 inches or more of rain are
less than 20 percent for most of the area, with the possible
exception of the Mississippi coastal counties. Not going with a
Flood Watch at this time, but if the convection over the western
Gulf dissipates this morning, we might need to consider one.

Most of the area dry slots on Saturday, with precipitable water
values falling to about 1.2 inches. Likely to hold onto quite a
bit of low clouds with northerly winds, but if we develop any
breaks in the clouds, they'll probably fill back in. 500 mb
temperatures on Saturday are expected to be around -15C, so if we
were to develop any convection, small hail would be a concern.

Clouds and precipitation will hold high temperatures in the 70s
today and Saturday, and it's possible that the current forecast
numbers could still be too warm. No significant adjustments to
guidance made.

&&

.LONG TERM...
(Saturday night through Thursday)
Issued at 340 AM CDT Fri May 9 2025

Upper low will remain around the area Sunday and Monday before
lifting into the Tennessee and Ohio Valleys, although now, the
ECMWF lifts it quicker than the GFS, a flip from 24 hours ago.
Skies likely to remain mostly cloudy for Mother's Day with
scattered showers possible from about mid-morning onward. Monday
will be the transition day, and if the ECMWF is correct, could be
completely dry. Midweek (Tuesday through Thursday) looks dry and
warmer, with some 90 degree readings looking increasingly likely
by Thursday and Friday of next week.

&&

.AVIATION...
(12Z TAFS)
Issued at 630 AM CDT Fri May 9 2025

Primarily VFR conditions at forecast issuance, although KHUM and
KNEW have reported MVFR ceilings over the last hour or so. Mid
level cloud cover has thickened and lowered over the last couple
hours as that layer saturates. A few lightning strikes in the
deformation zone approaching Interstate 10, but most TSRA remains
well offshore this morning. Expect ceilings to continue to lower
over the next few hours with MVFR ceilings becoming widespread by
mid-morning. Occasional IFR or lower conditions are expected this
afternoon as SHRA and TSRA become more widespread beyond 17z.
Precipitation likely to continue through at least mid-evening
before diminishing from west to east. IFR ceilings likely to
continue until at least a few hours after sunrise Saturday.

&&

.MARINE...
Issued at 340 AM CDT Fri May 9 2025

Main concerns for marine interests will be over about the next 36
hours, especially with the threat of thunderstorms today into at
least this evening. We'll also need to monitor the track of the
surface low that is expected to move over or near the coastal
waters overnight tonight and Saturday. Some of the mesoscale
guidance is indicating potential for windy conditions to develop
to the east of the low center. At present, that looks to occur
outside of our marine area of responsibility, but it's going to be
a close call. We'll probably still need to issue Small Craft
Exercise Caution headlines later today for late tonight and
Saturday across portions of the coastal waters, and won't rule out
that a Small Craft Advisory will be needed. Once the low pressure
exits to the east over the weekend, improved conditions for marine
operations are anticipated.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  76  61  72  58 /  80  60  60  30
BTR  77  63  76  59 /  80  60  60  20
ASD  77  62  78  58 /  90  70  60  20
MSY  76  67  77  64 /  90  70  60  20
GPT  77  64  77  61 /  90  80  60  30
PQL  78  63  79  61 /  80  80  60  30

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...None.
GM...None.
MS...None.
GM...None.
&&

SHORT TERM...RW
LONG TERM....RW
AVIATION...RW
MARINE...RW

In the hours before

Special weather statement, May 9, 9:17 AM CDT, 2 hours 39 minutes before
Special Weather Statement
National Weather Service New Orleans LA
917 AM CDT Fri May 9 2025

LAZ034-035-047-091445-
Pointe Coupee LA-West Baton Rouge LA-West Feliciana LA-
917 AM CDT Fri May 9 2025

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTH CENTRAL WEST
BATON ROUGE, SOUTHEASTERN WEST FELICIANA AND SOUTHEASTERN POINTE
COUPEE PARISHES THROUGH 945 AM CDT
...

At 916 AM CDT, Doppler radar was tracking a strong thunderstorm near
Erwinville, or 8 miles south of New Roads, moving north at 25 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated and public report of pea size hail in
         Grosse Tete.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
New Roads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3075 9155 3075 9130 3053 9136 3054 9152
TIME...MOT...LOC 1416Z 183DEG 20KT 3058 9144

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

KLG
Local storm report, May 9, 10:55 AM CDT, 1 hour 1 minute before
Preliminary Local Storm Report
National Weather Service New Orleans LA
1055 AM CDT Fri May 9 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0925 AM     Tstm Wnd Dmg     3 NW Chalmette          29.97N 90.00W
05/07/2025                   St. Bernard        LA   Broadcast Media

            Video from local media showed a snapped
            power pole leaning on a house along Angela
            Street from thunderstorm winds.

&&

MEFFER
Local storm report, May 9, 11:02 AM CDT, 54 minutes before
Preliminary Local Storm Report
National Weather Service New Orleans LA
1102 AM CDT Fri May 9 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 AM     Tstm Wnd Dmg     1 NW Marrero            29.89N 90.12W
05/07/2025                   Jefferson          LA   Public

            A picture on social media showed a large
            tree downed near The Break Room pool hall on
            the Westbank Expressway.

&&

MEFFER
Special weather statement, May 9, 11:06 AM CDT, 50 minutes before
Special Weather Statement
National Weather Service New Orleans LA
1106 AM CDT Fri May 9 2025

LAZ067-068-091645-
Lower Lafourche LA-Coastal Jefferson LA-
1106 AM CDT Fri May 9 2025

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF SOUTHEASTERN
JEFFERSON AND SOUTHEASTERN LAFOURCHE PARISHES THROUGH 1145 AM CDT
...

At 1106 AM CDT, Doppler radar was tracking a cluster of strong
thunderstorms capable of producing waterspouts over marine areas
along a line extending from near Port Fourchon to 15 miles southwest
of Empire. Movement was north at 30 mph.

HAZARD...Waterspouts and winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Waterspouts can easily overturn boats and create locally
         hazardous waters. Gusty winds could knock down tree limbs
         and blow around unsecured objects.

Locations impacted include...
Leeville, Grand Isle, Port Fourchon, and Golden Meadow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

If on or near marine areas, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles from
the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not be
caught on the water in a thunderstorm.

&&

LAT...LON 2907 9026 2912 9029 2937 9034 2939 9006
      2947 9004 2946 8996 2938 8997 2928 8990
      2907 9020 2906 9021
TIME...MOT...LOC 1606Z 200DEG 28KT 2910 9008 2925 8977

WATERSPOUT...POSSIBLE
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

KLG
Local storm report, May 9, 11:09 AM CDT, 47 minutes before
Preliminary Local Storm Report
National Weather Service New Orleans LA
1109 AM CDT Fri May 9 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 AM     Tstm Wnd Dmg     Westwego                29.91N 90.15W
05/07/2025                   Jefferson          LA   Public

            A picture on social media showed a large
            tree downed at a house along Louisiana St in
            Westwego.

&&

MEFFER
Local storm report, May 9, 11:23 AM CDT, 33 minutes before
Preliminary Local Storm Report
National Weather Service New Orleans LA
1123 AM CDT Fri May 9 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0940 AM     Tstm Wnd Dmg     2 SSE Violet            29.87N 89.88W
05/07/2025                   St. Bernard        LA   Emergency Mngr

            St Bernard Parish EM reported a snapped
            power pole in the city of Poydras.

&&

MEFFER

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 8:48 AM CDTSpecial Weather StatementLIXWest Baton Rouge27 min
May 9, 9:03 AM CDTSpecial Marine WarningLIX57 min
May 9, 9:14 AM CDTSpecial Marine WarningLIX61 min
May 9, 9:17 AM CDTSpecial Weather StatementLIXPointe Coupee28 min
May 9, 9:59 AM CDTSmall Craft AdvisoryLIX18 hr
May 9, 10:47 AM CDTSpecial Marine WarningLIX88 min
May 9, 10:55 AM CDTSpecial Marine WarningLIX65 min
May 9, 11:06 AM CDTSpecial Weather StatementLIXJefferson39 min
May 9, 11:41 AM CDTSpecial Marine WarningLIX94 min
May 9, 11:58 AM CDTSpecial Marine WarningLIX30 min
May 9, 12:36 PM CDTSpecial Weather StatementLIXJefferson24 min
May 9, 12:41 PM CDTSpecial Marine WarningLIX2 hr
May 9, 12:46 PM CDTSpecial Weather StatementLIXLafourche14 min
May 9, 1:25 PM CDTSpecial Weather StatementLIXSaint Charles35 min
May 9, 1:44 PM CDTSpecial Weather StatementLIXJefferson31 min
May 9, 2:00 PM CDTSpecial Weather StatementLIXSaint Charles30 min
May 9, 2:15 PM CDTSpecial Marine WarningLIX90 min
May 9, 2:52 PM CDTAreal Flood AdvisoryLIXJefferson, Orleans, Plaquemines, Saint Bernard, Saint Charles84 min
May 9, 2:55 PM CDTSpecial Weather StatementLIXOrleans, Saint Charles50 min
May 9, 3:03 PM CDTFlash Flood WarningLIXJefferson, Orleans, Plaquemines, Saint Bernard3 hr
May 9, 3:20 PM CDTAreal Flood AdvisoryLIXSaint Tammany3 hr
May 9, 3:29 PM CDTTornado WarningLIXJefferson20 min
May 9, 4:08 PM CDTAreal Flood AdvisoryLIXSaint Tammany, Tangipahoa3 hr
May 9, 4:11 PM CDTFlash Flood WarningLIXJefferson, Saint Charles3 hr
May 9, 6:07 PM CDTAreal Flood AdvisoryLIXJefferson, Orleans, Plaquemines, Saint Bernard113 min

Nearby

Tornado Warnings in Louisiana, 2025Every tornado warning in 2025Tornadoes in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.